Alert archive / Virginia / Wind Advisories in 2015

Wind Advisory 1, NWS Blacksburg, VA

January 4, 201521 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this wind advisory at Jan 4, 2015, 12:13 PM EST for 21 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Jan 4, 2015, 4:00 PM EST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2015, 12:13 PM EST (17:13 UTC)
In effect from
Jan 4, 2015, 4:00 PM EST
Expired
Jan 5, 2015, 12:00 PM EST
In force
20 hr
Issued by
NWS Blacksburg, VA
All 24 counties

Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 20 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2015-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2015-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

839 
WWUS71 KRNK 041713
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1213 PM EST SUN JAN 4 2015

...STRONG WESTERLY WINDS LATE THIS AFTERNOON INTO MONDAY MORNING...

.A STRONG COLD FRONT WILL PASS ACROSS THE REGION LATE THIS
AFTERNOON. WEST WINDS BEHIND THE FRONT WILL QUICKLY INCREASE BY
THIS EVENING AND CONTINUE INTO MONDAY MORNING. THE STRONGEST WINDS
CAN BE EXPECTED ACROSS THE HIGHER ELEVATIONS NEAR THE BLUE RIDGE
ESPECIALLY THIS EVENING...AND AGAIN TOWARD DAYBREAK ON MONDAY
WHEN GUSTS TO 50 OR 55 MPH COULD OCCUR.

NCZ001-002-018-VAZ009-012>020-022>024-032-050115-
/O.NEW.KRNK.WI.Y.0001.150104T2100Z-150105T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
MARION...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...
SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...STUART
1213 PM EST SUN JAN 4 2015

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO NOON EST
MONDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO NOON
EST MONDAY.

* LOCATIONS...ALONG THE BLUE RIDGE ESPECIALLY HIGHER ELEVATIONS.

* HAZARDS...STRONG WIND GUSTS.

* WINDS...WEST 15 TO 30 MPH WITH GUSTS TO 50 OR 55 MPH.

* TIMING...LATE THIS AFTERNOON INTO MONDAY MORNING.

* IMPACTS...TREES AND POWERLINES MAY BE TOPPLED

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$
4 follow-up statements
535 
WWUS71 KRNK 041957
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EST SUN JAN 4 2015

...STRONG WESTERLY WINDS THIS EVENING INTO MONDAY MORNING...

.A STRONG COLD FRONT WILL PASS ACROSS THE REGION EARLY THIS
EVENING. WEST WINDS BEHIND THE FRONT WILL QUICKLY INCREASE AND
CONTINUE INTO MONDAY MORNING. THE STRONGEST WINDS CAN BE EXPECTED
ACROSS THE HIGHER ELEVATIONS NEAR THE BLUE RIDGE ESPECIALLY THIS
EVENING...AND AGAIN TOWARD DAYBREAK ON MONDAY WHEN GUSTS TO 50 OR
55 MPH COULD OCCUR.

NCZ001-002-018-VAZ009-012>020-022>024-032-050400-
/O.CON.KRNK.WI.Y.0001.150104T2100Z-150105T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
MARION...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...
SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...STUART
257 PM EST SUN JAN 4 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST MONDAY...

* LOCATIONS...ALONG THE BLUE RIDGE ESPECIALLY HIGHER ELEVATIONS.

* HAZARDS...STRONG WIND GUSTS.

* WINDS...WEST 15 TO 30 MPH WITH GUSTS TO 50 OR 55 MPH.

* TIMING...BY EARLY THIS EVENING INTO MONDAY MORNING.

* IMPACTS...TREES AND POWERLINES MAY BE TOPPLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$
535 
WWUS71 KRNK 050333
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1033 PM EST SUN JAN 4 2015

...STRONG WESTERLY WINDS OVERNIGHT INTO MONDAY MORNING...

.GUSTY WEST WINDS BEHIND A STRONG COLD FRONT WILL CONTINUE
OVERNIGHT INTO MONDAY MORNING. THE STRONGEST WINDS CAN BE EXPECTED
ACROSS THE HIGHER ELEVATIONS NEAR THE BLUE RIDGE WHEN GUSTS TO 50
OR 55 MPH COULD OCCUR.

NCZ001-002-018-VAZ009-012>020-022>024-032-051145-
/O.CON.KRNK.WI.Y.0001.000000T0000Z-150105T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
MARION...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...
SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...STUART
1033 PM EST SUN JAN 4 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST MONDAY...

* LOCATIONS...ALONG THE BLUE RIDGE ESPECIALLY HIGHER ELEVATIONS.

* HAZARDS...STRONG WIND GUSTS.

* WINDS...WEST 15 TO 30 MPH WITH GUSTS TO 50 OR 55 MPH.

* TIMING...OVERNIGHT INTO MONDAY MORNING.

* IMPACTS...TREES AND POWERLINES MAY BE TOPPLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$

07
159 
WWUS71 KRNK 050838
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 AM EST MON JAN 5 2015

...STRONG WESTERLY WINDS THIS MORNING...

.GUSTY NORTHWEST WINDS WILL PERSIST THIS MORNING...AS COLDER AIR
SETTLES INTO THE REGION. WINDS WILL BEGIN TO DECREASE AS HIGH
PRESSURE OVER THE WESTERN OHIO VALLEY SHIFTS EAST TOWARD THE
MOUNTAINS LATER TODAY.

NCZ001-002-018-VAZ009-012>020-022>024-032-051645-
/O.CON.KRNK.WI.Y.0001.000000T0000Z-150105T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
MARION...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...
SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...STUART
338 AM EST MON JAN 5 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* LOCATIONS...ALONG THE BLUE RIDGE ESPECIALLY HIGHER ELEVATIONS.

* HAZARDS...STRONG WIND GUSTS.

* WINDS...NORTHWEST 15 TO 30 MPH WITH GUSTS TO 50 TO 55 MPH.

* TIMING...THROUGH MIDDAY.

* IMPACTS...SOME TREES AND LIMBS COULD BE TOPPLED...WITH ISOLATED
  POWER OUTAGES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

THE PUBLIC IS ENCOURAGED TO REPORT ANY WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT
PHONE NUMBER 1...8 6 6...2 1 5... 4 3 2 4.

YOU CAN ALSO POST REPORTS OR PHOTOS TO OUR FACEBOOK OR TWITTER
PAGE.

&&

$$
982 
WWUS71 KRNK 051644 AAA
NPWRNK

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1144 AM EST MON JAN 5 2015

...WINDS TO DIMINISH THROUGH THIS AFTERNOON...


NCZ001-002-018-VAZ009-012>020-022>024-032-051745-
/O.EXP.KRNK.WI.Y.0001.000000T0000Z-150105T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
MARION...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...
SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...STUART
1144 AM EST MON JAN 5 2015

...WIND ADVISORY WILL EXPIRE AT NOON EST TODAY...

WEST WINDS WILL CONTINUE TO DIMINISH THIS AFTERNOON AS HIGH
PRESSURE BUILDS IN FROM THE WEST. SOME GUSTS TO 30 OR 35 MPH COULD
STILL OCCUR FOR A COUPLE MORE HOURS BEFORE WINDS BECOME LIGHT BY
THIS EVENING. THUS THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT
NOON.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 4, 9:49 AM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jan 4, 9:49 AM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
949 AM EST SUN JAN 4 2015

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE AREA THIS AFTERNOON...RETURNING
A MUCH COLDER AIRMASS TO THE REGION FOR EARLY IN THE WORK WEEK. A
CLIPPER MOVES BY ON TUESDAY BRINGING ARCTIC AIR TO THE AREA FOR
MID AND LATE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 9335 AM EST SUNDAY...

BURST OF STRONG SW WINDS THAT AFFECTED THE MOUNTAIN EMPIRE REGION
INCLUDING PARTS OF SE WEST VA LOOKS TO HAVE PASSED TO THE NE AND
MORE SO INTO THE RESIDUAL WEDGE PER LATEST HIGH RES MODELS. THIS
LOW LEVEL JET RIGHT ALONG THE BACKEDGE OF THE INITIAL DEPARTING
RAIN SHIELD AND SHOWN WELL BY THE LATEST HRRR. HOWEVER APPEARS
WONT BE ABLE TO MIX DOWN WINDS THAT STRONG AS THIS SPEED MAX
PASSES INTO THE COOL POOL SO HOLDING OFF ON HEADLINES AND COVERING
WITH A SPS FOR NOW.

OTRW GOING PRECIP FROM EARLIER SOMEWHAT CUTOFF VIA CONVECTION TO
THE SOUTH AND THE LINGERING WEDGE THAT REMAINS STUCK RIGHT ALONG
THE BLUE RIDGE PER LATEST MSAS AND OBS. COLD FRONT SLOWLY WORKING
IN TOWARD THE WESTERN SLOPES SHOULD CROSS THE FAR WEST EARLY THIS
AFTERNOON WITH PERHAPS ANOTHER BAND OF BROKEN SHRA BEFORE SOME OF
THIS POSSIBLY JUMPS TO THE SE PENDING DEGREE OF HEATING. APPEARS
MOST INSTABILITY WILL STAY TO THE SOUTH AND EAST SO RUNNING WITH
MAINLY SHOWERS AND GUSTY WINDS THROUGH THE AFTERNOON. CURRENT
TRENDS ALSO SUPPORTS TRIMMING OF POPS TO MOSTLY CHANCE COVERAGE
FROM WEST TO EAST THROUGH EARLY AFTERNOON WITH SOME SEPARATION
BETWEEN THE SOUTHERN RAIN SHIELD AND THE FRONT. TEMPS REMAIN
TRICKY GIVEN CURRENT SPREAD FROM WARMTH OVER THE WEST TO THE
CHILLY 40S EASTERN SLOPES WHERE THE WEDGE REMAINS. LATEST MOS HAS
COOLED THINGS DOWN A BIT MORE BUT SUSPECT WILL SEE ENOUGH MIXING
OVER THE NEXT FEW HOURS TO HELP DISLODGE THE COLD AIR BUT MAY ONLY
BE FOR AN HOUR OR TWO LATE WHEN THE FRONT ARRIVES. THUS LOWERED
VALUES EASTERN HALF TO INIT WHILE KEEPING SOME 60S EAST IN CASE
QUICK JUMPS OCCUR.

APPEARS THE 85H JET ALONG WITH PRESSURE RISES AND THE ABRUPT SHOT
OF COLD ADVECTION WILL BE ENOUGH TO SUPPORT A WIND ADVISORY ESPCLY
BLUE RIDGE TONIGHT BUT WILL ADDRESS POSSIBLE HEADLINES THIS
AFTERNOON FOR NOW.

PREVIOUS DISCUSSION AS OF 635 AM EST SUNDAY...

STILL GETTING MAIN LINE OF SHOWERS/RAIN IN THE WRN CWA ATTM...WITH
MORE SCT ACTIVITY OVER THE PIEDMONT. MODELS ARE STILL IN LINE WITH
EARLIER THINKING THAT PREFRONTAL BAND OF SHOWERS WILL MOVE EWD
ACROSS THE CWA THROUGH THE LATE MORNING AND EXIT THIS EVENING...SO
NO CHANGES TO THE POPS. TEMPS HOWEVER WERE STILL RUNNING COOLER IN
THE WEDGE AS HAVE NOT HAD ANY STRONG WARM AIR SURGE FROM HEAVIER
SHOWERS REACH EAST OF THE MTNS THIS MORNING. STILL THINKING THE
TEMPS WILL WARMING UP AS WE HEAD TOWARD NOON.

PREVIOUS DISCUSSION ISSUED AT 330 AM...

SURGE OF MOISTURE WORKING NWD ACROSS THE MOUNTAINS THIS MORNING IN
ADVANCE OF A COLD FRONT. WEDGE STILL HOLDING INTO THE EAST BUT
WARMER RAIN PROCESSES WORKING DOWN THE WEDGE INTO THE NW NC MTNS
INTO THE WRN NEW RIVER VALLEY. MODELS FAIRLY SIMILAR IN TERMS OF
BRING SWATH OF SHOWERS ACROSS THE MOUNTAINS THIS MORNING AND
ENTERING THE PIEDMONT BY MIDDAY...THEN EXITING BEFORE DUSK.

THE THREAT OF GUSTY WINDS EXISTS IN THE NEAR TERM WITH HEAVIER
SHOWERS AS LOW LEVEL JET OF 50+ KNOTS FROM THE SW SHIFTS OVER THE
AREA THROUGH THE MORNING...EXITING THE EAST THIS AFTERNOON. THERE IS
LIMITED INSTABILITY AS THE FRONT ARRIVES...BUT COULD SEE SOME
THUNDER IN THE PIEDMONT EARLY THIS AFTERNOON. THE STORM PREDICTION
CENTER IS KEEPING ANY THREAT OF HIGHER WINDS EAST OF US...BUT CANNOT
RULE OUT A GUSTY SHOWER EAST OF A LYH/DAN LINE.

AS THE FRONT MOVES ACROSS THERE WILL BE A SURGE OF WINDS OUT OF THE
WEST. MODELS ESPECIALLY THE GFS ARE INDICATING 6-8MB PRESSURE RISES
IN THE 00Z-06Z TIME FRAME. IN ADDITION MAV MOS FOR ROANOKE AND BOONE
SHOWING SUSTAINED WINDS  THIS EVENING OF 20-25 KTS. LOCAL STUDY
INDICATES THIS COULD BE ENOUGH FOR WIND ADVISORY. ATTM...AFTER
COORDINATION WITH SURROUNDING OFFICES AND GIVEN THE NAM WHICH IS
USUALLY STRONGER WITH WINDS IS NOT SHOWING THIS...WILL ONLY
HIGHLIGHT HIGH WINDS IN THE HWO...AND SEE HOW LATER MODELS AND
TRENDS TURN UP THIS POTENTIAL WIND EVENT.

STRONG COLD ADVECTION ARRIVES AS WELL AND WILL SEE A PERIOD OF SNOW
SHOWERS IN THE WRN CWA BUT MOISTURE CLEARS OUT FAIRLY FAST TO LIMIT
ACCUMULATIONS. MAY SEE A QUICK 1-2 INCHES IN THE RAINELLE/RUPERT
OVER TOWARD FLATTOP AREA OF WV BY LATE TONIGHT.

AS FOR TEMPS...STILL EXPECT SOME RISE THIS MORNING AND RIGHT INTO
THE AFTERNOON AS COLD AIR WILL NOT REALLY GET INTO THE MTNS UNTIL
AFTER 4 PM. SHOULD BE MILD ESPECIALLY IN THE EAST DESPITE LACK OF
SUN WITH STRONG WAA AHEAD OF THE FRONT. LOOKING AT HIGHS FROM THE
MID TO UPPER 50S WEST TO MID TO UPPER 60S EAST.

TONIGHT...THE TEMPS WILL BE DROPPING FAST. WINDS AND CLOUD COVER
WILL HELP KEEP READINGS FROM DROPPING TOO FAR...BUT STILL LOOKING AT
20S IN THE WEST BY DAWN TO LOWER OR MID 30S EAST. SHOULD CLEAR OUT
IN THE EASTERN 2/3 OF THE CWA AROUND MIDNIGHT WITH CLOUDS LINGERING
THROUGH MONDAY MORNING IN FAR WRN SLOPES.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 300 AM EST SUNDAY...

HIGH PRESSURE WILL BUILD EAST ACROSS THE REGION ON MONDAY AND MOVE
OFFSHORE EARLY TUESDAY AHEAD OF THE NEXT UPSTREAM SHORTWAVE. AFTER
SOME MORNING CLOUDS AND SNOW FLURRIES IN THE NORTHWEST MOUNTAINS...
STRONG SUBSIDENCE WILL PREVAIL PROVIDING PLENTY OF SUNSHINE MONDAY.
HIGH TEMPERATURES MONDAY WILL RANGE FROM THE LOWER 20S IN THE
NORTHWEST MOUNTAINS TO THE MID 40S IN THE SOUTHEAST.

UPPER FLOW BECOMES MORE SOUTHWEST MONDAY NIGHT AHEAD OF THE UPSTREAM
CLIPPER WITH SOME INCREASE IN MID CLOUDS LIKELY FAR NORTHWEST LATE.
LOW TEMPERATURES MONDAY NIGHT ARE A CHALLENGE WITH SOME DECOUPLING
POTENTIAL EARLY AND THEN MIXING ALONG THE RIDGES LATE. LOW
TEMPERATURES MONDAY NIGHT WILL GENERALLY BE IN THE 20S.

FAST MOVING CLIPPER PROGGED TO PASS TO THE NORTH OF OUR REGION
TUESDAY WITH THE TRAILING ARCTIC FRONT CROSSING THE AREA FROM THE
NORTHWEST TUESDAY NIGHT. MOST MODEL SOLUTIONS KEEP THE DEEPER
MOISTURE AND SNOW TO THE NORTH. THE SREF...ECMWF AND CMC HINT THAT
IT MAY CLIP THE EXTREME NORTHWEST. WILL HOLD ON TO THE LOW CHANCE
POPS TUESDAY AFTERNOON BEFORE CONTINUING SOME ADDED CHANCES FOR
LIGHT UPSLOPE SNOW SHOWERS UNDER THE STRONG COLD ADVECTION TUESDAY
NIGHT.

OUTSIDE OF THE NORTH TO NORTHWEST...PARTLY SUNNY CONDITIONS WILL
PREVAIL TUESDAY. IT MAY BE A LITTLE MILDER AS A QUICK TONGUE OF 85H
WARMING SLIPS UNDERNEATH THE PASSING WAVE TO THE NORTH. IN GENERAL
HIGHS TUESDAY WILL VARY FROM THE MID 30S IN THE NORTHWEST TO NEAR
50 IN THE PIEDMONT.

BEHIND THE COLD FRONT...BLUSTERY AND TURNING MUCH COLDER TUESDAY
NIGHT WITH LOWS FALLING INTO THE TEENS AND 20S IN THE MOUNTAINS TO
AROUND 30 DEGREES IN THE PIEDMONT AS ARCTIC HIGH PRESSURE NOSING IN
FROM THE WEST LATE. BOTH ECMWF AND GFS KEEP SNOW FLURRIES TO OUR
NORTH TUESDAY NIGHT WITH WESTERLY UPPER FLOW.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 300 PM EST SATURDAY...

VERY COLD AND WINDY CONDITIONS WILL DOMINATE THE FORECAST FROM
MIDWEEK ON.

MODELS ARE CONSISTENT IN PROJECTING THE EXTENDED PERIOD TO BE
DOMINATED BY A PERSISTENT CUTOFF LOW DEVELOPING OVER THE SOUTHWEST
US/BAJA PENINSULA TOPPED BY A DECENT AMPLITUDE RIDGE OVER THE
PACIFIC NW...WITH NORTHERN AND SOUTHERN STREAM ENERGY COMBINING TO
KEEP THE EASTERN US UNDER THE INFLUENCE OF A BROAD TROF. HOWEVER...
MODEL DIFFERENCES BEGIN TO APPEAR BY THURSDAY NIGHT. GFS KEEPS THE
NEXT WAVE OF NORTHERN STREAM ENERGY WELL TO THE NORTH WHICH PREVENTS
THE UPPER TROF FROM DIGGING AND ALLOWS THE FLOW TO FLATTEN. EURO
SHOWS THE SAME ENERGY BUT DIGS IT MUCH DEEPER AND REINFORCES THE
EASTERN TROF THROUGH FRIDAY. ENSEMBLES SUPPORT THE COLDER EURO
SOLUTION AND WILL SHADE THE FORECAST IN THIS DIRECTION.

ARCTIC AIR WILL BE POURING INTO THE REGION AS WE START WEDNESDAY AND
EXPECT FALLING TEMPERATURES THROUGHOUT THE DAY. MODEL GUIDANCE
CONTINUES TO TREND COLDER FOR MIDWEEK WITH TEMPERATURES AROUND 20
DEGREES BELOW NORMAL ON BOTH WEDNESDAY AND THURSDAY...WITH SOME
MODERATION TO AROUND 10 DEGREES BELOW NORMAL FOR THE WEEKEND. EXPECT
SOME LOCATIONS WEST OF THE BLUE RIDGE TO HAVE AIR TEMPERATURES BELOW
ZERO BY THURSDAY MORNING...WITH SINGLE DIGITS/LOWER TEENS EAST OF
THE RIDGE. STRONG AND GUSTY NORTHWEST WINDS WILL BE MOST PROBLEMATIC
WEDNESDAY THROUGH WEDNESDAY NIGHT BEFORE SLACKENING ON THURSDAY.

THE COMBINATION OF VERY COLD AIR AND STRONG NORTHWEST WINDS WILL
CREATE VERY LOW WIND CHILL VALUES. SOME LOCATIONS WEST OF THE BLUE
RIDGE WILL SEE PERSISTENT BELOW ZERO WIND CHILL VALUES FROM
WEDNESDAY AFTERNOON THROUGH FRIDAY MORNING...WITH THE COLDEST WIND
CHILLS OF MINUS 15 TO MINUS 25 OCCURRING THURSDAY MORNING. LOCATIONS
EAST OF THE RIDGE WILL SEE WIND CHILLS GENERALLY IN THE SINGLE
DIGITS TO LOWER TEENS THROUGH THIS PERIOD...BOTTOMING OUT AT OR A
BIT BELOW ZERO THURSDAY MORNING.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
AS OF 640 AM EST SUNDAY...

TERMINALS HAVE BEEN PROBLEMATIC ALL NIGHT WITH CIGS/VSBY
FLUCTUATING FROM LIFR TO MVFR. WEDGE TO REMAIN IN THE ROA/LYH/DAN
AREA FOR ANOTHER 1-3 HOURS KEEPING CIGS DOWN THERE WITH LIGHT
RAIN/DRIZZLE. OVERALL STILL EXPECT ALL SITES TO GET LIGHT TO AT
TIMES MODERATE RAIN THIS MORNING INTO THE AFTERNOON. STILL HAVE
SOME LOW LVL WIND SHEAR IN ALL SITES THRU LATE MORNING TIL MIXING
GETS GOING FROM THE SOUTHWEST AHEAD OF THE COLD FRONT. AS THE COLD
FRONT MOVES ACROSS WINDS SHIFT FROM SW TO WNW...AND CIGS SHOULD
IMPROVE TO MVFR/VFR. HAVE FROPA AT BLF/LWB AROUND 20Z....ROA/BCB
21Z...LYH/DAN 23Z. GOOD PRESSURE RISES BEHIND FRONT WILL BRING
GUSTY WINDS TO ALL SITES LATE THIS AFTERNOON THROUGH THE EVENING.
SOME GUSTS OVER 30 KNOTS ARE POSSIBLE. WILL BE SVR TURBULENCE
OVERNIGHT AS WINDS GUST OVER 50 KNOTS AROUND 5000 FT MSL.

SHOULD SEE CLEARING EAST OF THE MTNS AFTER 02Z...WITH BCB CLEARING
OUT TOWARD MIDNIGHT WHILE BLF/LWB LINGER WITH MVFR CIGS THROUGH
THE END OF THE TAF PERIOD. SOME SNOW WILL BE AROUND AT LWB/BLF BUT
THINK VERY LIMITED SO NOT ADDED TO THE TAFS AT THIS TIME.

CONFIDENCE IS HIGH THAT SUB VFR CIGS/VSBYS WILL BE ENCOUNTERED THIS
MORNING AT ALL SITES...WITH MID TO HIGH CONFIDENCE IN IMPROVING
CONDITIONS BY LATE AFTERNOON...OUTSIDE BLF/LWB.

THUNDER THREAT APPEARS MEAGER SO NOT ADDED TO THE TAFS.
THUNDERSTORMS WILL BE A BETTER THREAT SOUTH AND SOUTHEAST OF
DANVILLE THIS AFTERNOON TOWARD RDU-CLT-FAY AND POINTS EAST.

EXTENDED AVIATION DISCUSSION...
THE MOUNTAINS WILL MAINTAIN MVFR OR WORSE INTO MONDAY MORNING
WITH UPSLOPE SNOW SHOWERS POSSIBLE AT BLF...LWB.

MONDAY AFTERNOON INTO TUESDAY...PRIMARILY VFR CONDITIONS ACROSS
THE AREA WITH THE RETURN OF SURFACE HIGH PRESSURE...BUT TIGHT
GRADIENT AT 850 MB WILL HELP MAINTAIN GUSTY CONDITIONS.

CLIPPER SYSTEM PASSES MAINLY NORTH OF THE REGION TUESDAY
AFTERNOON. EXPECT REINFORCING PUNCH OF COLDER AIR AND CONTINUED
STRONG NORTHWEST WINDS THROUGH THURSDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS/WP
NEAR TERM...JH/WP
SHORT TERM...KK
LONG TERM...KK/MBS
AVIATION...DS/RAB/WP
Hazardous weather outlook, Jan 4, 9:31 AM EST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
931 AM EST SUN JAN 4 2015

VAZ007-WVZ042-043-507-508-051445-
TAZEWELL-MERCER-SUMMERS-EASTERN GREENBRIER-WESTERN GREENBRIER-
931 AM EST SUN JAN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG GUSTY WINDS WILL FOLLOW A COLD FRONT THIS EVENING. SOME
GUSTS OVER 40 MPH MAY OCCUR AT THE HIGHER RIDGES. IN
ADDITION...SNOW SHOWERS WILL BE SCATTERED OVER THE WESTERN SLOPES
OVERNIGHT AND COULD BRING AN INCH OR TWO THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ARCTIC AIR WILL COMBINE WITH GUSTY NORTHWEST WINDS TO PRODUCE
WIND CHILLS AS COLD AS 15 TO 20 BELOW ZERO WEDNESDAY NIGHT INTO
EARLY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ009>020-022>024-WVZ044-051445-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-MONROE-
931 AM EST SUN JAN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

WEST TO NORTHWEST WINDS WILL INCREASE THIS EVENING BEHIND A COLD
FRONT. SOME GUSTS TO 45 MPH OR GREATER WILL BE POSSIBLE. A WIND
ADVISORY MAY BE NEEDED IF TRENDS CONTINUE TO SHOW HIGHER WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ARCTIC AIR WILL COMBINE WITH STRONG NORTHWEST WINDS TO RESULT IN
WIND CHILL VALUES OF 10 TO 15 BELOW ZERO WEDNESDAY NIGHT INTO
EARLY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-VAZ032>035-051445-
SURRY-WILKES-PATRICK-FRANKLIN-BEDFORD-AMHERST-
931 AM EST SUN JAN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A BURST OF STRONG WINDS WILL OCCUR AFTER A COLD FRONTAL PASSAGE
THIS EVENING. SOME GUSTS OVER 40 MPH MAY OCCUR ALONG AND JUST
EAST OF THE BLUE RIDGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ARCTIC AIR WILL ALSO COMBINE WITH GUSTY NORTHWEST WINDS TO
PRODUCE WIND CHILLS AS COLD AS 5 BELOW ZERO LATER WEDNESDAY NIGHT
INTO EARLY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-051445-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
931 AM EST SUN JAN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ARCTIC AIR MAY COMBINE WITH LINGERING NORTHWEST WINDS TO PRODUCE
WIND CHILLS AROUND ZERO LATE WEDNESDAY NIGHT INTO EARLY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 4, 8:47 AM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
847 AM EST SUN JAN 4 2015

VAZ007-009-010-012-015-WVZ042-043-508-041700-
TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-SUMMERS-
WESTERN GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
WYTHEVILLE...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
BLUEFIELD...FLAT TOP...HINTON...HIX...QUINWOOD...DUO...RAINELLE
847 AM EST SUN JAN 4 2015

...STRONG SOUTHWEST WINDS ACROSS HIGHER ELEVATIONS THIS MORNING...

SOUTHWEST WINDS WILL CONTINUE TO INCREASE AHEAD OF A COLD FRONT
THIS MORNING. THE WINDS WILL BE THE STRONGEST ACROSS THE HIGHER
ELEVATIONS ESPECIALLY FROM THE MOUNTAIN EMPIRE REGION OF SOUTHWEST
VIRGINIA INTO SOUTHEAST WEST VIRGINIA WHERE GUSTS TO AROUND 45 MPH
MAY OCCUR. THE WINDS SHOULD DIMINISH SOME AS THE FRONT ARRIVES BY
MIDDAY...BUT THEN SHIFT TO THE NORTHWEST AND INCREASE TO 15 TO 30
MPH WITH HIGHER GUSTS LATER THIS AFTERNOON.
Local storm report, Jan 4, 9:39 AM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
939 AM EST SUN JAN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     NON-TSTM WND DMG 5 SSW CLAYPOOL HILL     37.00N 81.79W
01/04/2015                   TAZEWELL           VA   911 CALL CENTER

            A TREE WAS BLOWN DOWN ON COLLEGE ESTATES ROAD.

0800 AM     NON-TSTM WND DMG BLUEFIELD               37.24N 81.27W
01/04/2015                   TAZEWELL           VA   LAW ENFORCEMENT

            STRONG WIND GUSTS BLEW DOWN A FEW TREES IN THE COMMUNITY
            OF BLUEFIELD.

0805 AM     NON-TSTM WND DMG BLUEFIELD               37.27N 81.22W
01/04/2015                   MERCER             WV   LAW ENFORCEMENT

            THE BLUEFIELD POLICE DEPARTMENT REPORTED A LARGE TREE
            BRANCH BLOWN DOWN IN TOWN.

&&

16
Special weather statement, Jan 4, 10:02 AM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1002 AM EST SUN JAN 4 2015

VAZ007-009-010-012-WVZ042-043-508-041700-
TAZEWELL-SMYTH-BLAND-WYTHE-MERCER-SUMMERS-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
WYTHEVILLE...BLUEFIELD...FLAT TOP...HINTON...HIX...QUINWOOD...
DUO...RAINELLE
1002 AM EST SUN JAN 4 2015

...STRONG SOUTHWEST WINDS ACROSS HIGHER ELEVATIONS THIS MORNING...

SOUTHWEST WINDS WILL CONTINUE TO INCREASE AHEAD OF A COLD FRONT
THIS MORNING. THE WINDS WILL BE THE STRONGEST ACROSS THE HIGHER
ELEVATIONS ESPECIALLY FROM THE MOUNTAIN EMPIRE REGION OF SOUTHWEST
VIRGINIA INTO SOUTHEAST WEST VIRGINIA WHERE GUSTS TO AROUND 45 MPH
MAY OCCUR. THE WINDS SHOULD DIMINISH SOME AS THE FRONT ARRIVES BY
MIDDAY...BUT THEN SHIFT TO THE NORTHWEST AND INCREASE TO 15 TO 30
MPH WITH HIGHER GUSTS LATER THIS AFTERNOON.

NCZ001-002-018-VAZ011-013>020-022>024-WVZ044-507-041700-
ASHE-ALLEGHANY NC-WATAUGA-GILES-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-MONROE-EASTERN GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
PEARISBURG...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...SALEM...
FINCASTLE...LEXINGTON...BUENA VISTA...UNION...LEWISBURG...
WHITE SULPHUR SPRINGS...ALDERSON
1002 AM EST SUN JAN 4 2015

...SOUTHWEST WINDS TO QUICKLY INCREASE THROUGH MIDDAY...

SOUTHWEST WINDS WILL QUICKLY INCREASE THIS MORNING AS THE
LINGERING WEDGE OF COOL AIR QUICKLY GIVES WAY TO AN APPROACHING
COLD FRONT FROM THE WEST. THE WINDS WILL BE THE STRONGEST ACROSS
THE HIGHER ELEVATIONS ESPECIALLY ALONG THE BLUE RIDGE WHERE GUSTS
TO AROUND 45 MPH MAY OCCUR. THE WINDS SHOULD DIMINISH SOME AS THE
FRONT ARRIVES THIS AFTERNOON...BUT THEN SHIFT TO THE NORTHWEST
AND INCREASE TO 20 TO 30 MPH WITH HIGHER GUSTS BY EARLY THIS
EVENING.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 5:18 PM ESTSpecial Weather StatementRNKBotetourt, Roanoke, Rockbridge, City of Buena Vista, City of Lexington, City of Roanoke and 1 more57 min
Jan 4, 5:20 PM ESTSpecial Weather StatementRNKCarroll, Floyd, Patrick55 min
Jan 4, 5:59 PM ESTSpecial Weather StatementRNKAmherst, Bedford, Franklin, City of Buena Vista, City of Lynchburg61 min

Nearby

Wind Advisories in Virginia, 2015Wind Advisories in North Carolina, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.